Texas, 2018

Tornado in Texas, July 27, 2018

July 27, 2018 · NWS BRO · 1 event in 1 county or zone

A sea-breeze induced thunderstorm over Willacy County spawned a brief landspout tornado just east of Raymondville during the afternoon of July 27th, 2018.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$250
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A sea-breeze induced thunderstorm over Willacy County spawned a brief landspout tornado just east of Raymondville during the afternoon of July 27th, 2018.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 27, 2:50 PM CST, 13 minutes earlier.

Area forecast discussion, Jul 27, 2:50 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
350 PM CDT Fri Jul 27 2018

.SHORT TERM (Tonight through Saturday Night): As expected, the
combination of weakness aloft from a passing inverted trough and the
seabreeze has been able to spark a few showers along the coast this
afternoon. The seabreeze is progressing inland to the WSW, so some
of the showers may spread into Hidalgo County in the next few hours.
Once the peak of daytime heating is done, any remaining showers will
quickly dissipate, along with the remainder of the cloud cover in
the region. Models have been consistent with building of the strong
western ridge back across Texas by tomorrow morning as the trough
sweeps west across Mexico. This will shut down most rain chances,
but a seabreeze shower or two may still be possible briefly in the
afternoon near the coast. Lesser cloud cover tomorrow will bring a
rebound in temperatures, with more areas reaching 100 degrees again.

.LONG TERM (Sunday through Friday): The strong and stable 500 mb
ridging will persist into Sun across south TX maintaining hot and
rain free conditions. However a pretty significant 500 mb trough
is expected to dig across the central portion of the country on
Mon pushing into the mid Miss River Valley and closing off by Tues
Morning. This 500 mb trough axis is expected to push a cold front
into centra and southern TX on Tues and Wed. The 500 mb closed low
over the central portion of the country will then lift out to the
northeast which will allow the front to stall to the north of the
RGV and eventually dissipate. The approach of this 500 mb trough
axis and associated cold front will open up the RGV to some
increased potential for isold/sct conv later next week. The one
limiting factor indicated by both the GFS and ECMWF models is the
lack of serious and widespread deep layer tropical moisture values
next week. This will tend to the limit the conv coverage late in
the forecast period and will accordingly limit the longer range
pops into the 10-30% range through Day 7.

Since the 500 mb ridge axis in place over the region will be
eroded away somewhat by the trough digging into the central U.S.,
expect some gradually relief from the high heat that continues to
plague the region. So will back down the high temps a bit starting
around midweek next week as the eastern side of the ridge axis
degrades a bit.

Overall confidence in the longer range forecast wording is above
average due to decent model to model agreement in addition to
pretty stable run to run consistency with both the GFS and the
ECMWF models.

&&

.MARINE: (Now through Saturday night):  Some instability is keeping a
few showers going well offshore this afternoon. There should be
enough instability to keep a few showers going into the day
tomorrow, but they will be very isolated. Otherwise High pressure
across the Gulf continues to keep winds light from the southeast,
which will keep seas light through tomorrow night.

Sunday through Wednesday Night: The PGF will remain pretty weak
over the Gulf of Mexico throughout the first half of next week as
broad surface ridging remains in place over the region. Expect
light to moderate S-SE surface flow to prevail near the lower TX
coastline through Wed with Gulf swells remaining pretty low,
generally in the 2 to 4 foot range. No SCA conditions expected
through next Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  93  80  95 /  10  10  10  10
BROWNSVILLE          79  97  80  97 /  10  10  10  10
HARLINGEN            78  98  78  99 /  10  10  10  10
MCALLEN              80 102  80 101 /  10  10  10  10
RIO GRANDE CITY      79 104  78 104 /  10  10  10  10
SOUTH PADRE ISLAND   82  89  81  88 /  10  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...64
Long Term...60
Hazardous weather outlook, Jul 27, 2:59 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
359 PM CDT Fri Jul 27 2018

TXZ248>257-351-353-282100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
359 PM CDT Fri Jul 27 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-282100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
359 PM CDT Fri Jul 27 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Brownsville radar (KBRO), 70 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Willacy

When
July 27, 3:03 PM CST to 3:05 PM CST
Where
Willacy County, 3.6 mi E of Raymondville to 3.23 mi W of San Perlita
Rating
EF0
Path length
1.88 mi
Path width
25 yd
Crop damage
$250
Reported by
Emergency Manager
Coordinates
26.484, -97.722

The Emergency Management Coordinator from Willacy County, Texas, reported a small tornado briefly touched down between Raymondville and San Perlita. There was no structural damage, but patches of sugar cane were blown down based on photo evidence, and a short video confirmed the brief touch down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783424.